The US Centers for Disease Control and Prevention (CDC) is investigating reports of heart inflammation in teenagers and young adults after taking mRNA vaccinations against the Coronavirus disease, the media reported.According to the agency's vaccine safety group, there were "relatively few" cases and that they may be entirely unrelated to vaccination, The New York Times reported on Saturday.The condition, called myocarditis, is an inflammation of the heart muscle, and can occur following certain infections.The CDC "concluded that there are relatively few reports of myocarditis to date and that these cases seem to occur: predominantly in adolescents and young adults, more often in males than females, more often following dose 2 than dose 1, and typically within 4 days after vaccination".The CDC did not specify which vaccines caused the condition and the ages of the patients involved.The US has given emergency authorisation to two mRNA vaccines, from Moderna Inc and Pfizer/BioNTech.Most cases appear to be mild, it often goes away without complications. It can also be caused by a variety of viruses, the CDC said.
"It may simply be a coincidence that some people are developing myocarditis after vaccination," Celine Gounder, an infectious disease specialist at Bellevue Hospital Center in New York, was quoted as saying to the NYT."It's more likely for something like that to happen by chance, because so many people are getting vaccinated right now," Gounder added.The CDC strongly recommends Covid vaccines for all Americans ages 12 and older. According to experts, the potentially rare side effect of myocarditis paled in comparison to the potential risks of Covid, including the persistent syndrome called "long Covid". Acute Covid itself can cause myocarditis.In the general population, about 10 to 20 of every 100,000 people each year develop myocarditis. Many others likely have mild symptoms and are never diagnosed, according to researchers.While the CDC monitoring systems found less cases than would normally be seen in young people, the agency cautioned the healthcare providers of the "potential adverse event" and also posted some guidance on its website for doctors and clinicians to be alert to unusual heart symptoms among young people who had just received their Covid shots.